Tornadoes · United States · Texas · 2015

EF1 tornado, Corinth to Lake Dallas Arpt, Texas, November 17, 2015

From Corinth to Lake Dallas Arpt, this EF1 tornado ran 3.1 miles across Denton County on November 17, 2015, touching down at 3:44 AM CST and reaching 50 yards wide. It killed nobody, and did $500,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mphthis tornado

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF1
Date
November 17, 2015
Touchdown
3:44 AM CST (09:44 UTC)
Lifted
3:48 AM CST (09:48 UTC)
On the ground
4 minutes
Path length
3.1 miles (4.9 km)
Path width
50 yards (46 m)
Deaths
0
Injuries
0
Property damage
$500,000
County
Denton County
Touchdown point
33.130, -97.060
Lift-off point
33.145, -97.010
Record number
1511170344-01

The damage survey

12 damage points were recorded along this path by NWS FWD, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 90 mph.

  • Tree down in front of yard

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

A cold front and approaching upper level storm system combined to produce nighttime thunderstorms across much of north Texas, including the Dallas-Fort Worth Metroplex. Daylight revealed several swaths of wind damage, including two tornadoes.

A National Weather Service storm survey team found evidence of a narrow, yet long tornado in the Hickory Creek and Corinth areas of Denton County. As the tornado began near the Steeplechase North subdivision, several homes suffered minor roof damage as well as garage door damage. A car wash suffered heavy damage to the east side of the business along the path. As the tornado began to dissipate, a hotel and several other signs were damaged before the tornado moved over Lake Lewisville. The Swisher Cemetery was also damaged. Large cedar trees were split and headstones were damaged at the cemetery.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The forecast that day

The Storm Prediction Center had this point in a General Thunderstorms Risk. The outlook in force was issued at 05:56 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the tornado touched down at Nov 16, 11:48 PM CST, 3 hours 56 minutes earlier.

Area forecast discussion, Nov 16, 11:48 PM CST, 3 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
1148 PM CST MON NOV 16 2015

.AVIATION...

FOR THE 06Z TAFS...TIMING THE SQUALL LINE OF STORMS APPROACHING
AREA TAF SITES IS THE PRIMARY FORECAST CONCERN.

THE LINE OF STORMS NEAR ABILENE AT 1130 PM/0530 UTC WAS MOVING
EAST AT 35 TO 40 MPH. THIS PUTS THE LINE ON PACE TO MOVE ACROSS
THE DFW AREA FROM 09 TO 11Z OR 3 TO 5 AM CST. THE LINE OF STORMS
STILL APPEARS CAPABLE OF PRODUCING STRONG WIND GUSTS. KEPT 25
GUSTING 40 KTS IN THE TAFS FOR THE SQUALL LINE...BUT THE WINDS MAY
BE STRONGER. WE WILL BE ABLE TO ASSESS THE INTENSITY OF THE SQUALL
LINE AS IT GETS CLOSER TO THE DFW AREA...BUT IT WILL LIKELY BE
STRONG WHEN IT ARRIVES.

THE GOOD NEWS IS THAT THE INTENSITY OF THE WINDS AND
PRECIPITATION ARE EXPECTED TO END QUICKLY BEHIND THIS SQUALL LINE.
BY 12Z...CONDITIONS SHOULD BE VFR AND WINDS SHOULD DIMINISH BELOW
15 KTS BUT REMAIN OUT OF THE WEST. WESTERLY WINDS WILL BACK AROUND
TO THE SOUTHWEST DURING THE AFTERNOON HOURS AS VFR CONDITIONS
PERSIST.

CAVANAUGH

&&

.UPDATE...

HAVE UPDATED THE WORDED FORECAST PACKAGE TO LOWER POPS TO CHANCE
CATEGORY FOR THE REMAINDER OF THE EVENING...AND TO RAISE
TEMPS/DEWPOINTS OVERNIGHT AHEAD OF THE SQUALL LINE.

THE LATEST TEXAS TECH WRF MODEL CONTINUES TO BE THE MODEL OF
CHOICE AS IT HAS GOOD TIMING CONTINUITY BETWEEN MODEL RUNS. THE
SQUALL LINE SHOULD MOVE INTO THE WESTERN COUNTIES SHORTLY AFTER
MIDNIGHT...TO THE I-35/35W AROUND 3 AM AND OUT OF THE EASTERN
COUNTIES AROUND 8 AM. AS THE SQUALL NEARS...SPC WILL LIKE COVER
THE SEVERE WEATHER POTENTIAL WITH A TORNADO WATCH FOR MUCH OF THE
FORECAST AREA.

OVERNIGHT WINDS ARE EXPECTED TO INCREASE A LITTLE MORE OVER THE
NEXT FEW HOURS AND WILL KEEP THE WIND ADVISORY GOING. ALSO...NO
CHANGE TO THE FLASH FLOOD WATCH.    75

&&

.PREV DISCUSSION... /ISSUED 305 PM CST MON NOV 16 2015/
AN UPPER LEVEL LOW PRESSURE CENTER OVER THE FOUR-CORNERS REGION
WILL BE THE MAIN METEOROLOGICAL CONCERN ACROSS THE CONUS FOR THE
NEXT 48 HOURS OR SO. FOR NORTH AND CENTRAL TEXAS...STRONG
ISENTROPIC LIFT AHEAD OF THE SYSTEM HAS LED TO CLOUDY SKIES AND
PERIODS OF RAIN OVER THE PAST 24 HOURS. EMBEDDED DISTURBANCES IN
THE SOUTHWEST FLOW ALOFT HAVE HELPED TO ENHANCE LIFT AT
TIMES...LEADING TO OCCASIONAL EMBEDDED THUNDERSTORMS OVER THE
AREA. THE MOST RECENT OF THESE IMPULSES WAS LIFTING NORTHEAST
ACROSS SOUTH-CENTRAL TEXAS...AND IS EXPECTED TO LEAD TO INCREASING
COVERAGE OF SHOWERS AND THUNDERSTORMS OVER NORTH AND CENTRAL TEXAS
AS WE MOVE INTO THE EVENING HOURS.

MEANWHILE...THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS WEST-
CENTRAL TEXAS OVER THE NEXT SEVERAL HOURS AS THE LOW PRESSURE
SYSTEM AND ITS ATTENDANT COLD FRONT BEGIN TO SURGE EAST INTO THE
PLAINS. THIS ACTIVITY WILL LIKELY ORGANIZE INTO A SQUALL LINE LATE
THIS EVENING AND PUSH EAST ACROSS NORTH AND CENTRAL TEXAS
OVERNIGHT. THE LINE OF STORMS SHOULD REACH OUR NORTHWEST COUNTIES
AROUND MIDNIGHT...THE I-35 CORRIDOR 3-5 AM AND THE EASTERN AND
SOUTHEAST COUNTIES 5-8 AM. WIND SHEAR VALUES WILL BE VERY HIGH AS
THIS LINE APPROACHES. WITH THIS IN MIND...THE MARGINAL INSTABILITY
IN PLACE SHOULD BE MORE THAN ENOUGH TO GENERATE SOME SEVERE
STORMS...WITH DAMAGING WINDS BEING THE MAIN THREAT. THE TORNADO
THREAT IS QUITE REAL TOO...ESPECIALLY FOR ANY DISCRETE CELLS WHICH
DEVELOP OUT AHEAD OF THE MAIN LINE.

TRAINING AREAS OF SHOWERS AND THUNDERSTORMS AHEAD OF THE SQUALL
LINE WILL KEEP THE GROUND QUITE SATURATED PRIOR TO THE ARRIVAL OF
THE HEAVIER CONVECTION. STORM TOTAL PRECIPITATION VALUES SINCE
LAST NIGHT OF BETWEEN 0.5 AND 1 INCH HAVE ALREADY OCCURRED FROM
THE DALLAS-FORT WORTH AREA EASTWARD. WE HAVE DECIDED TO ISSUE A
FLASH FLOOD WATCH FOR AREAS GENERALLY ALONG AND EAST OF A LINE
FROM BONHAM TO FORT WORTH TO WACO...AS IT WILL ONLY TAKE A COUPLE
OF INCHES TO CREATE FLOODING PROBLEMS IN MANY OF THESE LOCATIONS.

MODEL GUIDANCE IS INDICATING THAT OUR SURFACE WINDS IN ADVANCE OF
THE STORM SYSTEM WILL INCREASE THIS EVENING...WITH SPEEDS AROUND
25 MPH AND GUSTS 30 TO 40 MPH ACROSS MUCH OF THE REGION. A WIND
ADVISORY HAS THEREFORE BEEN ISSUED FOR ALL AREAS FROM 6 PM THIS
EVENING UNTIL 6 AM TUESDAY. THE PRESSURE GRADIENT BEHIND THE
FRONT IS NOT QUITE AS STRONG...SO SPEEDS SHOULD DIMINISH TUESDAY
MORNING AS THE STORMS RACE OFF TO OUR EAST.

DRY AND SEASONAL WEATHER IS EXPECTED TUESDAY AFTERNOON THROUGH
THE END OF THE WORK WEEK. ANOTHER FRONT WILL BRING A SLIGHT CHANCE
OF SHOWERS BY SATURDAY...BUT LITTLE IN THE WAY OF MOISTURE SHOULD
KEEP CHANCES TO A MINIMUM.

30

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  59  67  47  70  48 / 100  50   5   0   0
WACO, TX              61  67  44  70  46 /  90  60   5   0   0
PARIS, TX             63  64  45  66  45 / 100 100  10   5   5
DENTON, TX            58  67  44  69  44 / 100  40   5   0   0
MCKINNEY, TX          60  66  45  68  46 / 100  50   5   0   0
DALLAS, TX            59  68  48  69  49 / 100  50   5   0   0
TERRELL, TX           61  66  46  68  47 / 100  80   5   0   0
CORSICANA, TX         63  65  47  69  48 /  90  90   5   0   0
TEMPLE, TX            61  66  45  70  47 /  90  70   5   0   0
MINERAL WELLS, TX     56  67  43  70  44 /  90  20   0   0   0

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH TUESDAY MORNING FOR TXZ094-095-104>107-
118>123-133>135-145>148-159>162-175.

WIND ADVISORY UNTIL 6 AM CST TUESDAY FOR TXZ091>095-100>107-
115>123-129>135-141>148-156>162-174-175.

&&
Hazardous weather outlook, Nov 16, 9:07 PM CST, 6 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
907 PM CST MON NOV 16 2015

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-180315-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
907 PM CST MON NOV 16 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL TEXAS.

.DAY ONE...REST OF TONIGHT.
A SQUALL LINE OF STRONG TO SEVERE THUNDERSTORMS WILL MOVE EAST
ACROSS NORTH AND CENTRAL TEXAS AFTER MIDNIGHT. THE SQUALL LINE
SHOULD REACH THE WESTERN COUNTIES JUST AFTER MIDNIGHT...THE I-35
AND I-35W CORRIDOR BETWEEN 3 AND 4 AM...AND MOVE INTO EAST TEXAS
BY EARLY MORNING TUESDAY.

DAMAGING STRAIGHT LINE WINDS ARE EXPECTED TO BE THE PRIMARY
THREAT WITH THE SQUALL LINE STORMS. HOWEVER...A FEW TORNADOES
EMBEDDED WITHIN THE LINE ARE POSSIBLE. LOCALLY HEAVY RAINFALL
TONIGHT COULD LEAD FLASH FLOODING AS WELL...ESPECIALLY FOR THE
AREAS NEAR AND EAST OF THE INTERSTATE 35 CORRIDOR.

STRONG AND GUSTY WINDS ARE ALSO EXPECTED ACROSS ALL OF NORTH AND
CENTRAL TEXAS AHEAD OF THE SQUALL LINE. THEREFORE...A WIND
ADVISORY IS IN EFFECT THROUGH 6 AM TUESDAY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

SCATTERED THUNDERSTORMS WILL BE POSSIBLE TUESDAY MORNING AFTER
THE SQUALL LINE EXITS THE REGION. CLOUD TO GROUND LIGHTNING AND
GUSTY WINDS ARE THE MAIN THREAT.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS POSSIBLE TONIGHT OVER THE ENTIRE REGION.
HOWEVER...DUE TO RAPID STORM MOTION AND THE FACT THAT THESE STORMS
WILL OCCUR AT NIGHT...THESE CONDITIONS WILL MAKE IT DIFFICULT TO
IDENTIFY TORNADIC FEATURES. THE MOST LIKELY TIME FOR SPOTTER
ACTIVATION WILL BE AROUND MIDNIGHT ACROSS FAR WESTERN NORTH TEXAS
AND ROLLING THROUGH THE REMAINDER OF NORTH AND CENTRAL TEXAS
DURING THE PRE DAWN HOUR ON TUESDAY.

In the hours before

Special weather statement, Nov 17, 2:39 AM CST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
239 AM CST TUE NOV 17 2015

TXZ117-118-170930-
PARKER TX-TARRANT TX-
239 AM CST TUE NOV 17 2015

...SIGNIFICANT WEATHER ADVISORY FOR PARKER AND TARRANT COUNTIES UNTIL
330 AM CST...

AT 238 AM CST...DOPPLER RADAR WAS TRACKING LINE OF STRONG
THUNDERSTORMS MOVING EAST AT 45 MPH.

WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM. A WIND
GUST OF 52 MPH WAS RECORDED AT MINERAL WELLS AIRPORT.

LOCATIONS IMPACTED INCLUDE...
FORT WORTH...ARLINGTON...GRAND PRAIRIE...MANSFIELD...EULESS...
BEDFORD...GRAPEVINE...HALTOM CITY...KELLER...COPPELL...HURST...
BURLESON...SOUTHLAKE...WEATHERFORD...WATAUGA...COLLEYVILLE...
BENBROOK...SAGINAW...WHITE SETTLEMENT AND CROWLEY.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 300 AM CST FOR NORTH CENTRAL
TEXAS.

LAT...LON 3298 9703 3255 9704 3256 9793 3300 9785
TIME...MOT...LOC 0838Z 262DEG 39KT 3283 9778

CAVANAUGH
Special weather statement, Nov 17, 2:41 AM CST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
241 AM CST TUE NOV 17 2015

TXZ102-103-170930-
WISE TX-DENTON TX-
241 AM CST TUE NOV 17 2015

...SIGNIFICANT WEATHER ADVISORY FOR WISE AND DENTON COUNTIES UNTIL
330 AM CST...

AT 240 AM CST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
PARADISE...OR NEAR BRIDGEPORT...MOVING EAST AT 45 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
DENTON...LEWISVILLE...FLOWER MOUND...SOUTHLAKE...CORINTH...HIGHLAND
VILLAGE...TROPHY CLUB...LAKE DALLAS...SANGER...DECATUR...
BRIDGEPORT...BRIAR...ROANOKE...PECAN ACRES...KRUM...PILOT POINT...
ARGYLE...HICKORY CREEK...JUSTIN AND DOUBLE OAK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 300 AM CST FOR NORTH CENTRAL
TEXAS.

LAT...LON 3342 9701 3342 9694 3299 9700 3300 9778
      3343 9776
TIME...MOT...LOC 0840Z 264DEG 38KT 3317 9770

CAVANAUGH
Special weather statement, Nov 17, 2:46 AM CST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
246 AM CST TUE NOV 17 2015

TXZ131-133-170930-
JOHNSON TX-HOOD TX-
246 AM CST TUE NOV 17 2015

...SIGNIFICANT WEATHER ADVISORY FOR HOOD AND NORTHERN JOHNSON
COUNTIES UNTIL 330 AM CST...

AT 245 AM CST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
OAK TRAIL SHORES...OR NEAR GRANBURY...MOVING EAST AT 40 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BURLESON...CLEBURNE...GRANBURY...KEENE...JOSHUA...ALVARADO...PECAN
PLANTATION...GODLEY...CROSS TIMBER...OAK TRAIL SHORES...TOLAR AND
BRIAROAKS.

THIS INCLUDES INTERSTATE 35W BETWEEN MILE MARKERS 23 AND 37.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 300 AM CST FOR NORTH CENTRAL
TEXAS.

LAT...LON 3255 9799 3255 9720 3237 9719 3233 9746
      3232 9762 3232 9778 3230 9797 3231 9798
TIME...MOT...LOC 0845Z 262DEG 36KT 3246 9788

CAVANAUGH
Local storm report, Nov 17, 3:04 AM CST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
304 AM CST TUE NOV 17 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 AM     TSTM WND DMG     6 S WEATHERFORD         32.68N  97.80W
11/17/2015                   PARKER             TX   FIRE DEPT/RESCUE

            AT CR 1708 AND TINTOP RD - ROOF BLOWN ONTO THE ROAD.
            ALSO MULTIPLE TREES AND POWER LINES DOWN.
Special weather statement, Nov 17, 3:20 AM CST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
320 AM CST TUE NOV 17 2015

TXZ092-093-171000-
GRAYSON TX-COOKE TX-
320 AM CST TUE NOV 17 2015

...SIGNIFICANT WEATHER ADVISORY FOR GRAYSON AND COOKE COUNTIES UNTIL
400 AM CST...

AT 319 AM CST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
LINDSAY...OR NEAR GAINESVILLE...MOVING EAST AT 40 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SHERMAN...DENISON...GAINESVILLE...WHITESBORO...VAN ALSTYNE...HOWE...
POTTSBORO...COLLINSVILLE...GUNTER...TOM BEAN...LINDSAY...
CALLISBURG...KNOLLWOOD...DORCHESTER...LAKE KIOWA...EISENHOWER STATE
PARK...RAY ROBERTS PARK JOHNSON BRANCH...SOUTHERN LAKE TEXOMA...
SOUTHMAYD AND TIOGA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 600 AM CST FOR NORTH CENTRAL
TEXAS.

LAT...LON 3396 9691 3387 9688 3387 9680 3382 9676
      3384 9669 3392 9667 3389 9660 3385 9663
      3377 9647 3340 9650 3343 9732 3388 9733
      3386 9726 3391 9719 3376 9719 3372 9711
      3382 9705 3385 9709 3385 9701 3396 9698
TIME...MOT...LOC 0919Z 261DEG 33KT 3360 9719

CAVANAUGH
Local storm report, Nov 17, 3:27 AM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
327 AM CST TUE NOV 17 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0316 AM     TSTM WND GST     GAINESVILLE             33.63N  97.15W
11/17/2015  E66 MPH          COOKE              TX   EMERGENCY MNGR

            EM REPORTS WIND GUST OF 66 MPH AT NCTC IN GAINESVILLE.

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Fort Worth, TX (KFWD), 00:00Z

9.7 hours before the tornado, 42 km from the path. November 17, 2015.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2015-11-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 683 joules per kilogram, CIN -156, lifted condensation level 712 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Fort Worth, TX at 00:00Z on 2015-11-17The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 444 square meters per square second, 0 to 6 km bulk shear 53 knots.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
683 J/kg
Mixed-layer CIN
-156 J/kg
Surface CAPE
709 J/kg
Mixed-layer LCL
712 m above ground
0-6 km bulk shear
53 kt
0-1 km bulk shear
42 kt
0-1 km storm-relative helicity
444 m²/s²
0-3 km storm-relative helicity
505 m²/s²
Significant tornado parameter
0.6
Supercell composite
4.2
0-3 km lapse rate
4.8 K/km

Open this sounding in Storm Lab

Fort Worth, TX (KFWD), 12:00Z

2.3 hours after it, 42 km from the path. November 17, 2015.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2015-11-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -44270, lifted condensation level 1404 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Fort Worth, TX at 12:00Z on 2015-11-17The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity -501 square meters per square second, 0 to 6 km bulk shear 60 knots.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-44270 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
1404 m above ground
0-6 km bulk shear
60 kt
0-1 km bulk shear
33 kt
0-1 km storm-relative helicity
-501 m²/s²
0-3 km storm-relative helicity
-68 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
2.6 K/km

Open this sounding in Storm Lab

The surface observations

Denton (DTO), 17 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Dallas/Ft Worth radar (KFWS), 68 km away, was scanning. The volume nearest the touchdown began at 09:45 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2015 tornado in TexasEvery tornado in Texas since 1950Warnings in force in Texas nowThe forecast where you are

The other tornadoes of November 17, 2015

7 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
November 173:28 AM CSTEF0Tarrant, TX0.930$210,000
November 174:53 AM CSTEF1Grimes, TX9.350$200,000
November 175:43 AM CSTEF1McIntosh, OK4.7300$150,000
November 179:33 PM CSTEF1Hinds, MS1.950$10,000
November 1711:40 PM CSTEF1Scott, MS8.7440$83,000
November 1711:47 PM CSTEF1Scott, MS3.0250$12,000
November 1711:55 PM CSTEF1Scott, MS3.5200$10,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.